May 1981

Cardiac Failure in Beriberi

Author Affiliations

The Pediatric Clinic 888 Tara Blvd Baton Rouge, LA 70806

Am J Dis Child. 1981;135(5):485. doi:10.1001/archpedi.1981.02130290079031

Sir.—I note that in LETTERS TO THE EDITOR (Journal 1980;134:1098-1099), Anteski questions the recommendations of Moran and Greene for the management of thiamin deficiency-related cardiac failure, in which they suggest thiamin as the major therapy for cardiac failure in beriberi. Many years ago,1 I observed a neonate with congenital beriberi with all the classic signs of cyanosis, grossly enlarged heart, convulsions, and aphonia. Following administration of oxygen and a total of 100 mg of thiamin over an eight-hour period, a most dramatic change occurred: the cyanosis cleared and the convulsions ceased. Within 72 hours the cardiac size had became normal, and the tachycardia was eliminated.

I am quite in accord with the recommendation of Moran and Greene that thiamin is the prime therapy for cardiac failure associated with beriberi.

First Page Preview View Large
First page PDF preview
First page PDF preview